Skip to main content

Advertisement

Table 4 Indications for referring a patient to an allergist for evaluating a suspicion of DHRs

From: An EAACI task force report: recognising the potential of the primary care physician in the diagnosis and management of drug hypersensitivity

Referral mandatory Referral recommended Referral not indicated
When there is a history of severe DHR for any drugs such as anaphylaxis or severe non-immediate cutaneous reaction to a drug (e.g. drug reaction with eosinophilia and systemic symptoms (DRESS), Stevens-Johnson syndrome, toxic epidermal necrolysis (TEN), in order to confirm the culprit and protect the patient from future reactions When there is a history of DHRs and the drugs incriminated are local or general anesthetics Patients with a suspected DHR to BL antibiotics who are likely to need these antibiotics in the future (e.g. splenectomy recurrent bacterial infections or immune deficiency, etc.) Patients with a confirmed or suspected DHR to non-BL antibiotics (e.g. macrolides, quinolones) Patients with a suspected DHR to NSAIDs and who are likely to require therapy with this group of drugs in the future For others drugs, when they are required depending on an individual medical need Patients with a suspected non-severe DHR to BL antibiotics. Although at the moment of the reaction the patient may have no condition that requires BL antibiotics, they are among the most commonly prescribed antibiotics and they are likely to be prescribed in future Patients with a suspected non-severe DHR to NSAIDs. Although at the moment of the reaction the patient may have no condition that requires NSAIDs, they are among the most commonly prescribed drugs and they are likely to be prescribed in future. Non-compatible symptomatology for a DHR, for example side effects such as gastrointestinal symptoms with antibiotics or dyspepsia after ASA intake Non-compatible chronology Reactions without having taken drugs Subjects without a prior history of a DHR, in particular in preoperative settings